Dangerous Mixups Between Opium Tincture and Paregoric
FDA Patient Safety News: Show #27, May 2004

Recent articles have warned health professionals about dangerous mixups between opium tincture and paregoric. Since 1997, FDA has received eight reports of medication errors involving these two drugs. Three were fatal, and three others required medical treatment.

The danger stems from the fact that opium tincture is 25 times more concentrated than paregoric. So if the practitioner thinks he or she is ordering paregoric, but is actually ordering opium tincture, the patient can receive a large overdose.

Although the two names don't sound alike, these two drugs each have several synonyms, and it’s those synonyms that can easily be confused.

Opium tincture is also called deodorized opium tincture, deodorized tincture of opium, tincture of opium, laudanum, opium, and DTO, which is an abbreviation for “deodorized tincture of opium.”

Paregoric is also called camphorated tincture of opium and tincture of paregoric. So you can see how this confusion of names can lead to errors.

For example, some practitioners have prescribed “DTO” thinking that this abbreviation stands for “diluted tincture of opium,” when it actually means “deodorized tincture of opium.” As a result, patients have been seriously overdosed.

To help resolve the confusion, FDA will be working with the manufacturers of these two drugs to clarify the labeling on the containers and in the package inserts. In the meantime, it's important to educate staff members about possible confusion between the two products.

One general rule of thumb that can help to prevent errors is to remember that opium tincture is dosed in drops, in other words in fractions of a milliliter, whereas paregoric is dosed in teaspoons. So any order for opium tincture that specifies teaspoonful doses is likely to be in error.

Our web site lists a number of additional recommendations to avoid mixups between paregoric and opium tincture that hospital pharmacies might want to consider. Here are a few of them.

First of all, determine if there's a need to even stock opium tincture. Check the last time this medication was dispensed, and eliminate it from the inventory if possible.

If you're going to stock both products, be sure to keep the terminology clear and consistent. Call paregoric “paregoric,” and not “camphorated tincture of opium.” And call opium tincture “opium tincture,” and not “DTO.”

Put poison labels on all containers of opium tincture, as well as a label stating the strength of morphine per mL, and a statement such as "WARNING! Do NOT confuse opium tincture with paregoric."

Since accurately measuring opium tincture doses can be difficult, consider dispensing it only in small dropper bottles or oral syringes.

Additional Information:

Drug Topics (July 7, 2003). FDA Safety Page: Drug errors associated with opium tincture and paregoric.

http://www.fda.gov/cder/drug/MedErrors/opiumTincture_paregoric.pdf

Pharmacy Times Article.
http://www.pharmacytimes.com/issue/pharmacy/2003/2003-06/2003-06-7241


FDA Patient Safety News is available at www.fda.gov/psn